Alert archive / Minnesota / Special Weather Statements in 2014
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 18, 2014, 7:31 PM CDT for Freeborn County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2014, 7:31 PM CDT (00:31 UTC)
- Expired
- Aug 18, 2014, 8:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Twin Cities, MN
County Freeborn County, MN
The radar
The Minneapolis radar (KMPX), 144 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 238 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1787 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
296
WWUS83 KMPX 190031
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
731 PM CDT MON AUG 18 2014
MNZ092-093-190115-
FARIBAULT-FREEBORN-
731 PM CDT MON AUG 18 2014
...THUNDERSTORMS MOVING ACROSS SOUTHEAST FARIBAULT AND INTO
SOUTHWEST FREEBORN COUNTIES THROUGH 815 PM CDT...
AT 728 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 16 MILES EAST OF BLUE EARTH. THIS STORM WAS MOVING EAST AT 30 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BRICELYN.
KIESTER.
WALTERS.
MANSFIELD.
CONGER.
EMMONS.
LAT...LON 4353 9391 4370 9384 4358 9314 4349 9317
4349 9379
TIME...MOT...LOC 0031Z 287DEG 25KT 4359 9375
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 18, 7:13 PM CDT, 18 minutes earlier.
Area forecast discussion, Aug 18, 7:13 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 713 PM CDT MON AUG 18 2014 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 421 PM CDT MON AUG 18 2014 THERE ARE TWO AREAS OF CONVECTION WE ARE FOCUSED ON THIS AFTERNOON. THE FIRST IS OVER WEST CENTRAL WISCONSIN IN THE VICINITY OF THE WARM FRONT. ENOUGH INSTABILITY HAS DEVELOPED AND IS COMBINING WITH MODEST SHEAR TO GENERATE SOME FEISTIER CELLS. WILL CONTINUE TO WATCH THESE OVER THE NEXT SEVERAL HOURS AS THEY WILL LIKELY OCCASIONALLY PRODUCE BORDERLINE SEVERE HAIL. THE SECOND AREA OF CONCERN IS BACK TO THE WEST ALONG THE COLD FRONT WHICH ALSO HAS SUPPORT UPSTAIRS FROM A HEALTHY MID LEVEL SHORTWAVE. TEMPERATURES OVER WEST AND SOUTH CENTRAL MINNESOTA HAVE WARMED INTO THE MID 80S...AND DEWPOINTS ARE IN THE 60S. THIS AREA IS THEREFORE PRIMED FOR CONVECTIVE DEVELOPMENT THIS AFTERNOON AND EVENING WITH MIXED LAYER CAPES EXCEEDING 2000 J/KG AND THE ARRIVAL OF THE AFOREMENTIONED SHORTWAVE/FRONT SUPPLYING THE NECESSARY SHEAR/CONVERGENCE. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO BECOME SEVERE...WITH THE THREATS BEING LARGE HAIL AND DAMAGING WINDS. WILL ALSO NEED TO MONITOR THE POTENTIAL FOR FLOODING WHERE THE STORMS TRACK OVER AREAS THAT RECEIVED EXCESSIVE RAINFALL OVER THE LAST 24 HOURS. THE TROUGH SHIFTS INTO WISCONSIN BY DAYBREAK TUESDAY. PLENTY OF RESIDUAL MOISTURE AND LIGHT ENOUGH WINDS SHOULD BE CONDUCIVE TO FOG DEVELOPMENT AGAIN TONIGHT. ARE NOT EXPECTING AS MUCH IN THE WAY OF DENSE FOG AS WHAT OCCURRED THIS MORNING...GIVEN WINDS ARE A BIT HIGHER AND FROM THE NORTHWEST. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LINGER GENERALLY EAST OF THE INTERSTATE 35 CORRIDOR ON TUESDAY...IN CLOSER PROXIMITY TO THE TROUGH AND ASSOCIATED LIFT. TEMPERATURES WILL THEREFORE BE COOLER OVER EAST CENTRAL MINNESOTA AND WISCONSIN...WHERE HIGHS ARE EXPECTED TO TOP OUT IN THE 70S. LOWER 80S WILL BE POSSIBLE OVER WEST/SOUTH CENTRAL MINNESOTA WHERE A BIT MORE SUN WILL BE OBSERVED. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 421 PM CDT MON AUG 18 2014 IN THE WAKE OF THE SHORT TERM SYSTEM...SURFACE RIDGING WILL RETURN WITH THE AXIS ALIGNED ACROSS ERN MN AND WRN WI. THE VERY WEAK WIND FIELD UP TO ABOUT 800 MB WILL FACILITATE EFFICIENT RADIATIONAL COOLING. IN ADDITION...TEMPERATURES WILL LIKELY FALL BELOW THE CROSSOVER TEMP BY SEVERAL DEGREES SO FOG SHOULD BE FAIRLY WIDESPREAD AND POSSIBLY DENSE UNDER THE RIDGE AXIS. FURTHER SOUTH AND WEST...NAMELY WESTERN AND SOUTHERN MN...RETURN FLOW MAY BEGIN LATE TUESDAY NIGHT WHICH MAY HAMPER SOME POTENTIAL FOR WIDESPREAD FOG. A WARM FRONT WILL LIFT NORTH ACROSS THE PLAINS WEDNESDAY AS RIDGING BUILDS. A WIDE OPEN GULF OF MEXICO WILL ALLOW PW VALUES OF 2 INCHES TO ADVECT INTO THE REGION LATE WEDNESDAY AND WEDNESDAY NIGHT. ISENTROPIC UPGLIDE AND A STRENGTHENING 40 TO 50 KT 850 MB JET WILL BRING STRONG MOISTURE CONVERGENCE FOCUSED OVER ERN SODAK AND WRN AND SRN MN WEDNESDAY EVENING. EML FROM THE PLAINS SHOULD ALSO ENHANCE MUCAPE INTO THE 1000-2000 J/KG RANGE OVERNIGHT. IT IS UNCLEAR ATTM WHETHER THE THUNDERSTORM DEVELOPMENT WEDNESDAY AFTERNOON OVER ERN SODAK WILL EVOLVE INTO ONE MCS...MULTIPLE MCS/S...OR A LARGE AREA OF RAIN WITH EMBEDDED THUNDER WEDNESDAY NIGHT. MID LEVEL WINDS DO NOT APPEAR ALL THAT STRONG...SO A FORWARD PROPAGATING MCS APPEARS SOMEWHAT UNLIKELY. NEVERTHELESS...RAISED POPS TO CATEGORICAL OVER CENTRAL MN...LIKELIES ELSEWHERE FOR INCREASING CONFIDENCE IN SPATIAL AND TEMPORAL DETAILS OF THE COMPLEX(ES). THE WARM FRONT SHOULD LIFT NORTH OF THE CWA THURSDAY...WITH THE ONLY CAVEAT BEING HOW THE OVERNIGHT MCS MAY REINFORCE THE PREFRONTAL COLD SECTOR. IF THE FRONT DOES MAKE IT THROUGH...TEMPERATURES WILL BE QUITE WARM AS 925 MB TEMPS RISE INTO THE MID 20S C. 90 DEGREE TEMPERATURES ARE POSSIBLE OVER SRN AND ERN MN UNDER THE THERMAL RIDGING. HELD BACK A BIT THURSDAY BASED ON UNCERTAINTY WITH THE WARM FRONT. CONFIDENCE INCREASES A BIT WITH TEMPS AND DEW POINTS BY FRIDAY AS A SURFACE CYCLONE DEVELOPS IN THE PLAINS AND RIDGING BUILDS TO THE EAST. BOUNDARY LAYER TEMPS WARM A BIT MORE FROM THURSDAY AND IF ONE MIXES AS FORECAST SOUNDINGS INDICATE...MID 90S WOULD OCCUR. THE QUESTION IS AGAIN CLOUD COVER AND HOW QUICKLY THE CYCLONE PUSHES THE COLD FRONT THROUGH. HEAT INDICES OF 95 TO 100 ARE CURRENTLY FORECAST ACROSS SRN MN WITH DEW POINTS IN THE LOW TO MID 70S. THUNDERSTORM CHANCES INCREASE AS THE FRONT APPROACHES FRIDAY NIGHT. COLD FROPA LATE FRIDAY NIGHT OR SATURDAY WILL MARK THE BEGINNING OF MUCH COOLER PATTERN INTO NEXT WEEK. 850 MB AND 925 MB TEMPS DROP INTO THE RANGE SUPPORTING HIGHS ONLY IN THE 60S BY MONDAY. THE FRONT WILL STALL OVER THE CENTRAL PLAINS AND THE UNUSUALLY TIGHT BAROCLINICITY FOR THIS TIME OF YEAR COULD SPAWN ADDITIONAL SYSTEMS. CLOUDS AND RAIN NORTH OF THE BOUNDARY WOULD BRING EVEN COOLER TEMPERATURES THAN CURRENTLY FORECAST...WHICH ARE BASED ON FULL OR PARTIAL SUNSHINE AND COMPLETE MIXING. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 647 PM CDT MON AUG 18 2014 SCATTERED STRONG THUNDERSTORMS WILL CONTINUE FOR THE NEXT 2-3 HOURS IN EASTERN MN AND IN WESTERN WI. WE SHOULD SEE THE INTENSITY AND COVERAGE DECREASE BETWEEN 02-03Z AS WE LOSE OUT SOLAR HEATING LATE THIS EVENING. SHOWERS MAY CONTINUE INTO THE LATE EVENING IN FAR EASTERN MN AND WI. THE W-NW TONIGHT SHOULD HELP LIMIT THE FOG AND STRATUS IN MN...BUT WI IS A DIFFERENT STORY AND PLACES LIKE KRNH AND KEAU COULD FIND THEMSELVES WITH IFR CONDITIONS ONCE AGAIN EARLY TOMORROW MORNING. KMSP... ONCE THE STORMS CURRENTLY IN THE FAR WEST METRO /ABOUT AN HOUR OUT FROM THE AIRPORT/ PASS THROUGH...THE CHANCES OF KMSP BEING IMPACTED BY THUNDER REALLY DROP OFF. THEREFORE AFTER ABOUT 8-830PM...MOST OF THE ACTIVITY WILL BE EAST OF THE AIRPORT. OTHERWISE...WE REDUCED THE FOG AND LOW STRATUS CLOUDS IN THE FORECAST FOR TOMORROW MORNING. IT'S BEGINNING TO LOOK A LITTLE DRIER THAN THE PAST COUPLE MORNINGS. WE THINK THE IFR CONDITIONS WILL REMAIN IN WI LATE TONIGHT AND EARLY TOMORROW MORNING. /OUTLOOK FOR KMSP/ WED...VFR. WIND E 5-10 KTS. THU...VFR. CHC MVFR WITH TSRA. WINDS SE 5-10 KTS BECMG SW. FRI...VFR. CHC MVFR WITH TSRA. WINDS NE 5-10 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...LS LONG TERM...BORGHOFF AVIATION...CLF
Hazardous weather outlook, Aug 18, 1:13 PM CDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 113 PM CDT MON AUG 18 2014 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 191815- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 113 PM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THROUGH SUNSET. A FEW STORMS COULD PRODUCE LARGE HAIL AND STRONG WIND GUSTS...GENERALLY EAST OF A FAIRMONT TO MANKATO TO MINNEAPOLIS LINE...EASTWARD TOWARD EAU CLAIRE WISCONSIN. SOME THUNDERSTORMS MAY ALSO CONTAIN HEAVY RAIN. FOG IS EXPECTED TO DEVELOP AGAIN TONIGHT. PATCHY VISIBILITY REDUCTIONS UNDER ONE HALF MILE ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY OCCASIONAL THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH THE WEEKEND. THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED DURING THE LATE AFTERNOON AND EVENING OVER PARTS OF SOUTH CENTRAL AND EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.
In the hours before
Local storm report, Aug 18, 6:24 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
624 PM CDT MON AUG 18 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 1 S NEW BRIGHTON 45.05N 93.20W
08/18/2014 RAMSEY MN TRAINED SPOTTER
TREE DOWN ON COUNTY ROAD E, ESTIMATED 50 MPH
WIND.
&&
ADLLocal storm report, Aug 18, 6:36 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
636 PM CDT MON AUG 18 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 2 SW NORTHROP 43.71N 94.46W
08/18/2014 M1.00 INCH MARTIN MN PUBLIC
QUARTER SIZED HAIL REPORTED NORTH OF
FAIRMONT VIA TWITTER.
&&
ADLLocal storm report, Aug 18, 6:43 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
643 PM CDT MON AUG 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL MAPLETON 43.93N 93.95W
08/18/2014 M0.88 INCH BLUE EARTH MN TRAINED SPOTTER
&&
FRANKSLocal storm report, Aug 18, 7:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
719 PM CDT MON AUG 18 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 6 W OWATONNA 44.09N 93.35W
08/18/2014 E0.88 INCH STEELE MN TRAINED SPOTTER
NICKEL SIZED HAIL WAS REPORTED WEST OF
OWATONNA.
&&
ADLLocal storm report, Aug 18, 7:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
728 PM CDT MON AUG 18 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 3 NNW OWATONNA 44.12N 93.25W
08/18/2014 U58 MPH STEELE MN ASOS
&&
ADLSpecial weather statement, Aug 18, 7:31 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
731 PM CDT MON AUG 18 2014
MNZ092-093-190115-
FARIBAULT-FREEBORN-
731 PM CDT MON AUG 18 2014
...THUNDERSTORMS MOVING ACROSS SOUTHEAST FARIBAULT AND INTO
SOUTHWEST FREEBORN COUNTIES THROUGH 815 PM CDT...
AT 728 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 16 MILES EAST OF BLUE EARTH. THIS STORM WAS MOVING EAST AT 30 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BRICELYN.
KIESTER.
WALTERS.
MANSFIELD.
CONGER.
EMMONS.
LAT...LON 4353 9391 4370 9384 4358 9314 4349 9317
4349 9379
TIME...MOT...LOC 0031Z 287DEG 25KT 4359 9375The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:04 PM CDT | Severe Thunderstorm Warning | MPX | Steele, Waseca | 28 min |
| Aug 18, 7:38 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 22 min |
| Aug 18, 7:46 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 29 min |
| Aug 18, 8:43 PM CDT | Special Weather Statement | MPX | Freeborn | 47 min |
| Aug 18, 9:07 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 38 min |
| Aug 18, 8:30 PM CDT | Special Weather Statement | MPX | Chippewa | 60 min |
| Aug 19, 4:24 AM CDT | Dense Fog Advisory | MPX | Barron, Chippewa, Dunn, Eau Claire, Polk, Rusk | 3 hr |
Nearby
Special Weather Statements in Minnesota, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.